Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 274, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 8, 2005, 2:07 PM CDT for Mahaska County, Monroe County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2005, 2:07 PM CDT (19:07 UTC)
- Expired
- Sep 8, 2005, 2:54 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Mahaska County, IA, Monroe County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 2:15 PM CDT | TSTM WND DMG | 2 W Lovilia, IA | LARGE TREES DOWN. REPORTED BY POST OFFICE EMPLOYEE. |
| Sep 8, 2:30 PM CDT | TSTM WND DMG | Keomah Village, IA | NUMEROUS TREES DOWN. REPORTED BY POST OFFICE EMPLOYEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 9:40 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Sep 8, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 081907
SVRDMX
IAC123-135-082000-
/O.NEW.KDMX.SV.W.0274.050908T1907Z-050908T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
207 PM CDT THU SEP 8 2005
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONROE COUNTY IN SOUTH CENTRAL IOWA.
MAHASKA COUNTY IN SOUTH CENTRAL IOWA.
* UNTIL 300 PM CDT.
* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF MONTEZUMA TO 7
MILES SOUTHEAST OF PELLA TO 12 MILES SOUTH OF KNOXVILLE...OR ALONG
A LINE EXTENDING FROM 33 MILES NORTH OF OTTUMWA TO 30 MILES
NORTHWEST OF OTTUMWA TO 36 MILES WEST OF OTTUMWA...AND MOVING
SOUTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR OSKALOOSA BY 225 PM CDT.
NEAR UNIVERSITY PARK BY 230 PM CDT.
NEAR MELROSE BY 235 PM CDT.
NEAR OSKALOOSA MUNICIPAL AIRPORT BY 245 PM CDT.
NEAR ALBIA MUNICIPAL AIRPORT BY 255 PM CDT.
THE LOCATIONS OF LOVILIA...BEACON...ROSE HILL AND KEOMAH VILLAGE ARE
ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4151 9244 4116 9289 4116 9309 4092 9306
4093 9269 4113 9265 4122 9247
$$
FORSTER2 follow-up statements
000
WWUS53 KDMX 081934
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
234 PM CDT THU SEP 8 2005
IAC123-135-082000-
/O.CON.KDMX.SV.W.0274.000000T0000Z-050908T2000Z/
MAHASKA IA-MONROE IA-
234 PM CDT THU SEP 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MONROE AND MAHASKA
COUNTIES UNTIL 300 PM CDT...
AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES EAST OF NEW SHARON TO 7 MILES
NORTH OF ALBIA TO 12 MILES NORTHWEST OF ALBIA...OR ALONG A LINE
EXTENDING FROM 31 MILES NORTH OF OTTUMWA TO 19 MILES NORTHWEST OF
OTTUMWA TO 32 MILES WEST OF OTTUMWA...AND MOVING SOUTHEAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR MELROSE BY 240 PM CDT.
NEAR UNIVERSITY PARK BY 245 PM CDT.
NEAR KEOMAH VILLAGE BY 300 PM CDT.
LAT...LON 4151 9244 4116 9289 4116 9309 4092 9306
4093 9269 4113 9265 4122 9247
$$
FORSTER000
WWUS53 KDMX 081954
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
252 PM CDT THU SEP 8 2005
IAC123-135-082002-
/O.CAN.KDMX.SV.W.0274.000000T0000Z-050908T2000Z/
MAHASKA IA-MONROE IA-
252 PM CDT THU SEP 8 2005
...THE SEVERE THUNDERSTORM WARNING FOR MONROE AND MAHASKA COUNTIES
HAS BEEN CANCELLED...
AT 247 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
THURSDAY AFTERNOON FOR WESTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR SOUTHEASTERN
IOWA.
LAT...LON 4151 9244 4116 9289 4116 9309 4092 9306
4093 9269 4113 9265 4122 9247
$$
FORSTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:45 AM CDT, 10 hours 22 minutes earlier.
Area forecast discussion, Sep 8, 3:45 AM CDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 AM CDT THU SEP 8 2005 .DISCUSSION... CONVECTIVE CHANCES TODAY THROUGH THIS EVENING ARE THE PRIMARY FORECAST CONCERNS. A BROAD AREA OF CONVECTION CURRENTLY ONGOING ACROSS EASTERN SOUTH DAKOTA AND SOUTHEAST NORTH DAKOTA. THIS ACTIVITY IS IN ADVANCE OF A SHORT WAVE TROUGH NOW ENTERING THE WESTERN DAKOTAS. OTHER WEAK CONVECTION BEGINNING TO DEVELOP OVER SOUTHEAST NEBRASKA NEAR THE WARM FRONTAL POSITION AND IN AN AREA OF ENHANCED ISENTROPIC LIFT ALONG THE 310K SFC. THE COMPLEX NOW APPROACHING SIOUX FALLS HAS AN ASSOCIATED COLD POOL AND WOULD SUGGEST THE MCS WOULD BEGIN TO FOLLOW THE CORFIDI VECTORS TO THE SOUTH EAST AND INTO NW IA. LAST FEW VOLUME SCANS HAVE HINTED AT SOME WEAKENING AS SUGGESTED BY LOWERING REFLECTIVITIES AND A MORE EASTERLY MOVEMENT. STILL POSSIBLE THOUGH FOR ADDITIONAL STORMS TO DEVELOP ON THE SOUTHERN FLANK AND WILL KEEP CHANCE POPS INTO CENTRAL IA THIS MORNING. WILL KEEP HIGHEST POPS ACROSS THE NORTH THIS MORNING WITH SMALLER POPS TO THE SOUTH. POPS SOUTH SHOULD BE SUFFICIENT TO COVER ANY SPILL OVER FROM NEBRASKA AND POTENTIAL SUDDEN DROP SOUTH OF MCS TO THE NORTH. HAVE FOLLOWED THE 06Z NAM AND RUC13 WITH THE WARM FRONT BECOMING ESTABLISHED ACROSS NORTH CENTRAL TO EAST CENTRAL IOWA. IF CAN REALIZE SOME SUN IN THE VICINITY OF THE BOUNDARY...THEN SHOULD HAVE RAPID DESTABILIZATION BY THE MIDDLE OF THE AFTERNOON AS THE SHORT WAVE TROF APPROACHES. THIS SCENARIO WILL LEAD TO A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. OVERALL STORM MODE WILL BE MULTICELLULAR HOWEVER 0-6KM BULK SHEAR AND EFFECTIVE SHEAR GREATER THAN 40KTS WOULD SUGGEST SUPERCELLS WILL BE POSSIBLE. WILL MENTION AN ISOLATED TORNADO AS WELL THOUGH OVERALL LCL LEVELS ARE MARGINAL. STORMS WILL LINGER INTO THIS EVENING AS THE SFC AND 850MB WARM FRONT LIFT NORTHEAST. THE STRONG WARM AIR ADVECTION AT 850MB WILL CREATE STEEP LAPSE RATES THROUGH MIDNIGHT. HAVE ENDED POPS BY 06Z BUT THE DAY SHIFT WILL NEED TO REEVALUATE. THE WARM AIR RETURNS FOR FRIDAY AND SATURDAY WITH A STRONG SOUTHERLY FLOW IN PLACE. 1000-850MB THICKNESSES ARE HIGHEST ON FRIDAY THEN DROP SLIGHTLY ON SATURDAY AS THE UPPER LEVEL RIDGE SHIFTS TO THE EAST. HAVE UPPER 80S TO LOWER 90S GOING FOR BOTH DAYS WITH NO PRECIPITATION. NO CHANGES PLANNED BEYOND SATURDAY WITH NEXT CHANCE FOR PRECIPITATION STILL APPEARING TO BE THE MIDDLE OF NEXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Sep 8, 5:09 AM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 509 AM CDT THU SEP 8 2005 IAZ004>007-015>017-023>028-033>039-046>050-062-091015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY- MARSHALL-TAMA-POWESHIEK- 509 AM CDT THU SEP 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND CENTRAL IOWA MAINLY ALONG AND NORTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT EXPECT A COUPLE ROUNDS OF THUNDERSTORMS ACROSS THE AREA TODAY. A FEW THUNDERSTORMS ARE EXPECTED TO DROP SOUTHEAST OUT OF SOUTH DAKOTA THIS MORNING. AN ISOLATED SEVERE STORM OR TWO MAY BE POSSIBLE WITH THIS ACTIVITY INCLUDING NICKEL SIZED HAIL AND 60 MPH WINDS. A GREATER RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING WITH LARGE HAIL TO THE SIZE OF GOLFBALLS...65 MPH WINDS AND AN ISOLATED TORNADO ALL POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE DURING THE PERIOD WITH AMOUNTS RANGING FROM 1 TO 3 INCHES. NO HYDROLOGICAL PROBLEMS ARE ANTICIPATED THOUGH DUE TO THE RECENT DRY PERIOD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING THEN AGAIN BETWEEN 3 PM AND 8 PM. IAZ044-045-057>061-070>075-081>086-092>097-091015- CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 509 AM CDT THU SEP 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA SOUTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY HOWEVER A WARM FRONT LIFTING NORTH INTO NORTHERN IOWA THIS AFTERNOON WILL LIMIT OVERALL COVERAGE AND SEVERE POTENTIAL. AN ISOLATED SEVERE STORM IS POSSIBLE LATE THIS MORNING AND INTO EARLY THIS AFTERNOON WITH THE PRIMARY THREAT BEING NICKEL SIZED HAIL. THE FOCUS FOR THUNDERSTORMS IS ANTICIPATED TO SHIFT INTO NORTHERN AND NORTHEASTERN IOWA BY THE MID TO LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DONAVON
In the hours before
Local storm report, Sep 8, 1:25 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST AMES 42.02N 93.63W
09/08/2005 83 MPH STORY IA MESONET
ON THE ISU CAMPUS - AGRONOMY BUILDING.
&&
DEROYLocal storm report, Sep 8, 1:33 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
133 PM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST PLEASANT HILL 41.59N 93.51W
09/08/2005 70 MPH POLK IA TRAINED SPOTTER
ON HIGHWAY 163...SOUTH OF ALTOONA.
&&
DEROYLocal storm report, Sep 8, 1:37 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
137 PM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND GST PLEASANT HILL 41.59N 93.51W
09/08/2005 70 MPH POLK IA TRAINED SPOTTER
ON HIGHWAY 163...SOUTH OF ALTOONA.
&&
DEROYLocal storm report, Sep 8, 1:48 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
148 PM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND GST 3 S ALTOONA 41.61N 93.48W
09/08/2005 70 MPH POLK IA TRAINED SPOTTER
ON HIGHWAY 163...SOUTH OF ALTOONA.
&&
BFLocal storm report, Sep 8, 1:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
152 PM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TORNADO AMES 42.02N 93.63W
09/08/2005 STORY IA TRAINED SPOTTER
NEAR POWER PLANT ON ISU CAMPUS.
0130 PM TSTM WND GST HARTFORD 41.46N 93.40W
09/08/2005 65 MPH WARREN IA NWS EMPLOYEE
&&
BFLocal storm report, Sep 8, 1:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
158 PM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND DMG 5 NW ANKENY REGIONAL AI 41.74N 93.64W
09/08/2005 POLK IA TRAINED SPOTTER
TREE DAMAGE...POWER OUTAGES NEAR/ALONG ANKENY
BLVD...DELAYED REPORT
&&
STEINBUGLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 9:14 AM CDT | Severe Thunderstorm Warning | DMX | Emmet | 46 min |
| Sep 8, 10:35 AM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 40 min |
| Sep 8, 10:50 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 40 min |
| Sep 8, 11:23 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 52 min |
| Sep 8, 11:29 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 46 min |
| Sep 8, 11:39 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 45 min |
| Sep 8, 11:42 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 48 min |
| Sep 8, 11:52 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 38 min |
| Sep 8, 11:55 AM CDT | Severe Thunderstorm Warning | DMX | Story | 50 min |
| Sep 8, 12:13 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 33 min |
| Sep 8, 12:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 30 min |
| Sep 8, 12:33 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 50 min |
| Sep 8, 12:34 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 50 min |
| Sep 8, 12:41 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 49 min |
| Sep 8, 1:00 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 60 min |
| Sep 8, 1:11 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 49 min |
| Sep 8, 1:22 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 53 min |
| Sep 8, 1:29 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 46 min |
| Sep 8, 1:39 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.